A solid understanding of common and important complications is crucial for the safe and effective practice of non-surgical aesthetics. One complication often cited with regard to the use of botulinum toxin (Botox ®) is a droopy eye, otherwise known as blepharoptosis.
Blepharoptosis is a result of the inadvertent paralysis of the muscle Levator Palpebrae Superioris. This important muscle does exactly what it says, it elevates (Levator) the upper (Superioris) eyelid (Palpebrae).
What are the signs of blepharoptosis?
The patient will most likely report noticing the eye as appearing smaller. There will not be visual disturbance unless other muscles have been involved (extremely rare). The importance of pre- and post-procedure photography is made apparent in any case where a patient reports an issue. Ensure further photography is taken and this proves a useful comparison. It is not uncommon for patients to notice a pre-existing issue only after undergoing a treatment. Treatment may also exacerbate an underlying issue (eg: heavy brow). Importantly, there will be no signs associated with more sinister pathology (eg: in a Horner’s syndrome).
How do you manage this complication?
Start by reassuring the patient. The effect is temporary and within weeks it will start to resolve. There are treatment options to improve the patient’s symptoms, which involve stimulation of the Superior Tarsal Muscle, which attaches to the Superior Tarsal Plate and also acts to elevate the eyelid. Treatment can be with an alpha-adrenoceptor agonist such as apraclonidine drops in the affected eye, with treatment under supervision of a responsible clinician. Review the patient at regular intervals and give a timeframe of expected improvement and resolution.
Always document consent clearly, ensuring all common and important risks are discussed with the patient. Photos should be taken in a reproducible manner, against a dark plain background and ideally in natural light. Malpractice insurance must be obtained and valid in order to practice. A practitioner should also be registered with the relevant governing body (GMC, GDC, NMC). Remember that the effects of botulinum toxin A are temporary. Nevertheless, temporary effects can be distressing for you patient and as such it falls to you as the clinician to reassure and manage appropriately.